Alert archive / Missouri / Flash Flood Warnings in 2015
Flash Flood Warning 49, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Dec 28, 2015, 4:47 AM CST for 7 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2015, 4:47 AM CST (10:47 UTC)
- Expired
- Dec 28, 2015, 10:45 AM CST
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bollinger County, MO, Butler County, MO, Carter County, MO, New Madrid County, MO, Ripley County, MO, Stoddard County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 10:26 AM CST | HEAVY RAIN 1 | Poplar Bluff, MO | ONE INCH OF RAIN RECEIVED IN THREE AND A HALF HOURS...SINCE OBSERVING TIME AT 7 AM CST. |
| Dec 28, 10:35 AM CST | FLOOD | 3 E Dexter, MO | WATER COVERING PORTIONS OF HWY 60 BETWEEN ESSEX AND DEXTER. WATER ALSO OVER PORTIONS OF A FEW OTHER STODDARD COUNTY ROADS |
| Dec 28, 10:45 AM CST | FLOOD | 6 S Dexter, MO | PORTIONS OF HIGHWAY H CLOSED DUE TO FLOODING. PARTS OF HIGHWAYS V AND C...ALONG WITH PARTS OF SEVERAL OTHER MISSOURI STATE HIGHWAYS AND STODDARD COUNTY ROADS...PARTIALLY COVERED WITH WATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
831
WGUS53 KPAH 281047
FFWPAH
MOC017-023-035-143-181-207-223-281645-
/O.NEW.KPAH.FF.W.0049.151228T1047Z-151228T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
447 AM CST MON DEC 28 2015
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI...
CARTER COUNTY IN SOUTHEASTERN MISSOURI...
STODDARD COUNTY IN SOUTHEASTERN MISSOURI...
BUTLER COUNTY IN SOUTHEASTERN MISSOURI...
RIPLEY COUNTY IN SOUTHEASTERN MISSOURI...
WAYNE COUNTY IN SOUTHEASTERN MISSOURI...
BOLLINGER COUNTY IN SOUTHEASTERN MISSOURI...
* UNTIL 1045 AM CST MONDAY
* AT 441 AM CST...DOPPLER RADAR INDICATED A LARGE AREA OF HEAVY RAIN
AND ISOLATED THUNDERSTORMS CROSSING THE ARKANSAS BORDER INTO
SOUTHEAST MISSOURI. FOUR TO FIVE INCHES OF RAIN HAVE ALREADY
FALLEN OVER THE PAST FEW DAYS...RESULTING IN SEVERAL ROAD CLOSURES
ALONG CREEKS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA THIS MORNING. RAINFALL RATES WILL BE LOCALLY AROUND ONE
HALF INCH PER HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3639 8997 3663 8996 3663 9015 3650 9022
3650 9112 3709 9122 3705 9078 3727 9073
3731 9015 3760 9015 3760 8986 3713 8987
3713 8977 3686 8969 3687 8952 3663 8933
3646 8946 3658 8955 3657 8957 3634 8954
$$1 follow-up statement
430
WGUS73 KPAH 281358
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
758 AM CST MON DEC 28 2015
MOC017-023-035-143-181-207-223-281645-
/O.CON.KPAH.FF.W.0049.000000T0000Z-151228T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW MADRID MO-CARTER MO-STODDARD MO-BUTLER MO-RIPLEY MO-WAYNE MO-
BOLLINGER MO-
758 AM CST MON DEC 28 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CST FOR
NEW MADRID...CARTER...STODDARD...BUTLER...RIPLEY...WAYNE AND
BOLLINGER COUNTIES...
AT 753 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN CONTINUED OVER
THE WARNED AREA. AUTOMATED RAIN GAUGES INDICATE RAINFALL RATES ARE
AROUND ONE INCH OVER THREE HOURS. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE
WARNED AREA BEFORE THE WARNING EXPIRES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3639 8997 3663 8996 3663 9015 3650 9022
3650 9112 3709 9122 3705 9078 3727 9073
3731 9015 3760 9015 3760 8986 3713 8987
3713 8977 3686 8969 3687 8952 3663 8933
3646 8946 3658 8955 3657 8957 3634 8954
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 3:32 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 28, 3:32 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
332 AM CST MON DEC 28 2015
.SHORT TERM...(Today through Wednesday)
Issued at 332 AM CST MON DEC 28 2015
The last of the warm-up heavy rainfall acts is coming quickly to
an end from south to north as of 09Z. Unfortunately, the several
rounds of rainfall over the last 2-3 days have completely
saturated the ground throughout our forecast area. The final band
will have the most concentrated heavy rainfall, averaging around
an inch, which will occur in just an hour or two. The result is
likely to be fairly widespread flash flooding.
Another aggravating factor is that many area rivers are already
flooding, so there will be nowhere for the runoff to go, which
could prolong the flood problems. This is going to be a dangerous
day over most of the region. No changes to the Flash Flood Watch.
The heavy rainfall will exit the region around 21Z, so the 00z
expiration will give it a wide berth. If I could I would just
upgrade the whole thing to a Flash Flood Warning. Most areas are
likely to see warnings issued as this final band arrives.
The surface low is into southwest Arkansas and is expected to
lift nearly due north into south central Missouri by 18Z and just
west of St Louis by 21Z. The result will be veering winds and a
very tight pressure gradient. An initially strong low-level
inversion will likely keep mixing to a minimum, so gusts should
stay under advisory levels for much of the morning. However, as
the low lifts to our west, south winds may quickly erode the
inversion, especially over west Kentucky, leading to the
potential for better mixing for non-convective wind gusts and
better effective shear for any convective elements to work with.
Lots of work is needed for any portion of our area to have a
legitimate shot at significant severe weather, but cannot argue
with SPC's initial Day 1 outlook with a Marginal over the southern
half of the region. Southeast Missouri may have a hard time
recovering before the main band arrives this morning, so figure on
best severe threat over west Kentucky. Given the extreme magnitude
of low-level shear, damaging winds and possibly a few tornadoes
will be the primary concerns. One thing to consider for convective
and gradient winds is that trees will be more susceptible to being
uprooted due to the thoroughly saturate ground. As for Wind
Advisory potential, confidence it too low to issue at this time
due to all of the precipitation/convection expected through the
day. Will let the day shift monitor and issue if/when confidence
increases.
The slight chance of showers over the far southeast corner of the
region Tuesday night and Wednesday is unchanged. Say goodbye to
Spring for awhile, it is going to feel a lot more like winter in
the next few days.
.LONG TERM...(Wednesday Night through Sunday)
Issued at 332 AM CST MON DEC 28 2015
A much more tranquil pattern is expected during the long term
period. The highly amplified upper flow pattern will transition to a
more zonal flow. A broad, shallow trough in the mid levels will
remain quasi-stationary over the north central and northeastern
states. This troughing will result in a colder pattern for our
region, along with much drier air.
As the mid-level troughing becomes established on New Years Eve,
most of the models indicate a modest increase in moisture. There
will be areas of cloudiness associated with the passage of an
embedded shortwave. The models have not been indicating any
measurable qpf, so the forecast will remain dry.
New Years Day through the holiday weekend, the models indicate a
very dry air mass in slightly confluent flow on the back side of the
trough. Therefore, mainly clear skies are forecast. The ecmwf and
gefs mean indicate the coldest 850 mb temps will be on New Years
Day, when forecast highs will be only in the 30s. 850 mb temps are
forecast to moderate several degrees over the weekend, which should
allow highs to reach the 40s by Sunday.
&&
.AVIATION...
Issued at 1120 PM CST SUN DEC 27 2015
Scattered showers and isolated storms have moved back into the
area this evening and will continue overnight. Rainfall rates
could be rather hefty with some of the stronger clusters of
storms which will also bring lower vbsys and cigs. As a low
pressure system moves northeast into our area Monday morning and
afternoon, a more intense area of showers and storms will likely
move across the TAF sites which is accounted for with a tempo
group. Until then, expecting mainly MVFR to IFR cigs and MVFR
vsbys. Rain will taper off Monday afternoon from west to east and
we should be precipitation free by early evening at the latest.
Winds will also be problematic. They will be northeasterly gusting
up to 30 mph tonight and then become southeasterly Monday
afternoon and eventually southwest and continue to gusts well into
the 20s and possibly even into the 30s.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this afternoon for ILZ075>078-080>094.
MO...Flash Flood Watch through this afternoon for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through this afternoon for INZ081-082-085>088.
KY...Flash Flood Watch through this afternoon for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...MYHazardous weather outlook, Dec 28, 4:25 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 425 AM CST MON DEC 28 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 425 AM CST MON DEC 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TODAY. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF OF THE REGION FROM AROUND 9 AM TO AROUND 3 PM. THE BEST CHANCES FOR DAMAGING WINDS AND POSSIBLY A FEW TORNADOES WILL BE OVER WEST KENTUCKY. OUTSIDE OF THE SHOWERS AND THUNDERSTORMS...SOUTH WINDS MAY GUST UP TO 40 MPH AT TIMES THIS AFTERNOON. WITH THE SATURATED GROUND ACROSS THE REGION...TREES WILL BE UPROOTED MUCH MORE EASILY THAN NORMAL. MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA RIVERS...AND MAJOR AND EVEN RECORD FLOOD LEVELS ARE FORECAST FOR MANY LOCATIONS...ESPECIALLY ALONG THE MISSISSIPPI AND LOWER OHIO RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...ESPECIALLY OVER THE SOUTHERN HALF OF THE REGION...SHOULD BE PREPARED FOR ACTIVATION TODAY. IN ADDITION...SPOTTERS THROUGHOUT THE AREA SHOULD REPORT ANY HEAVY RAINFALL MEASUREMENTS...ESPECIALLY FINAL TOTALS...AND ANY FLOODING THEY OBSERVE. DRS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 8:11 AM CST | Flash Flood Warning | PAH | Cape Girardeau, Perry | 6 hr |
| Dec 28, 8:59 AM CST | Flash Flood Warning | PAH | Mississippi, Scott | 6 hr |
| Dec 28, 11:21 AM CST | Wind Advisory | PAH | Butler, Cape Girardeau, Mississippi, New Madrid, Scott, Stoddard | 7 hr |
Nearby
Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.